Wednesday, August 3, 2022

Mucinex Or Dayquil For Sinus Infection

Feeling Fully Plugged Reach For A Decongestant

Confused About Which Mucinex You Should Take? Pharmacist Explains

In almost all cases of nasal congestion, the main cause of that stuffed up feeling is inflammation, which makes tissues in nasal passageways swell, explains Jonathan Auth, MD, a at CHOC Childrens, a healthcare system based in Orange, California.

Oral and nasal decongestants work by shrinking the swollen blood vessels in the nose and air passages, with nasal decongestants offering the fastest relief. Thats because the medicine goes straight to the site of congestion without going through your body first, so there are fewer side effects than with oral decongestants, explains , department head and professor of pharmacy practice at the University of Illinois at Chicago College of Pharmacy.

However, nasal decongestants come with a major drawback: Nasal sprays can be used only for a short time because of the rebound effect, she says.

The rebound effect means the congestion can come back even stronger when the drug is discontinued, so you have to take more of it this can also lead to dependency on the drug. As Michael Seidman, MD, an otolaryngologist in Kissimmee, Florida, puts it, Dont use a nasal decongestant for more than two to three days, or else the nose becomes addicted to it.

An increased heart rate is a possible side effect of decongestant use, so these drugs should be avoided if you have high blood pressure, heart disease, or an .

Is Your Sinus Infection Caused By A Virus Or Bacteria

Physicians may not know if sinusitis is bacterial or viral, because the diagnosis is typically done by observing symptoms. Symptoms include:

  • Nasal congestion
  • Thick nasal or post-nasal drainage

Sometimes other tests such as computed tomography scan or cultures are used to help make the diagnosis.

Despite the recommendations that antibiotic use be judicious, they are still overused for sinusitis, according to many physicians who specialize in treating sinus problems.

Some physicians say they give patients with sinusitis a prescription for antibiotics, and recommend they wait three to five days before filling it, and only fill it if symptoms are not better by then. A can be used to help relieve your symptoms and promote drainage.

The longer symptoms last, the more likely a sinus problem is to be a bacterial infection, some experts say.

Xlear Natural Saline Nasal Spray With Xylitol

XLEAR Natural Saline Nasal Spray with Xylitol is a product of innovation and the first to introduce Xylitol in a nasal spray. This new component enhances the effect in reducing congestion and opening the airways adding a little antimicrobial process. This spray is sold in 1.5oz bottle that delivers approximately 240 fine-mist sprays.

XLEAR Nasal spray is proven safe and non-addictive as it is made from simple ingredients: purified water, salt and baking soda . When your allergies get hand in hand with nature and weather, this is the handiest and most convenient way to flush and cleanse those nostrils clear from dusts and irritants.

To use this, first is to remove the clear safety cap from the bottle. Then prior to initial use, prime the pump by holding it upright and pumping one or more times until the solution is dispensed. Clear the nasal passages by gently blowing your nose prior to using Xlear Saline and Xylitol Nasal Spray. Insert the nozzle into nostril and depress pump completely while breathing in through your nose. Lastly, spray 2-4 times in each nostril.

Pros

Recommended Reading: How Are Sinus Infections Diagnosed

People Presenting With Symptoms For Around 10 Days Or Less

  • Do not offer an antibiotic prescription
  • Give advice about:
  • the usual course of acute sinusitis
  • an antibiotic not being needed
  • managing symptoms, including fever, with self-care
  • seeking medical help if symptoms worsen rapidly or significantly, do not improve after 3 weeks, or they become systemically very unwell
  • Reassess if symptoms worsen rapidly or significantly, taking account of:
  • alternative diagnoses such as a dental infection
  • any symptoms or signs suggesting a more serious illness or condition.
  • Warnings Of Sudafed And Mucinex

    DayQuil Severe Cough, Cold &  Flu Daytime Relief LiquiCaps 16ct

    Sudafed has some warnings to be mindful of. It may cause nervousness, dizziness, or sleeplessness. As stated above, if you take a monoamine oxidase inhibitor , such as selegiline or tranylcypromine, do not take Sudafed. Also, allow two weeks after stopping the MAOI before using Sudafed.

    If you have certain health conditions, you should check with your doctor before using Sudafed. These include heart problems, high blood pressure , thyroid disease, diabetes, or enlarged prostate.

    Sudafed should not be used in the first trimester of pregnancy. You may be able to use Sudafed in the second or third trimester but would need to consult your healthcare provider. Sudafed may be used occasionally while breastfeeding, but only if your doctor approves. Sudafed-PE should not be used during pregnancy.

    Mucinex also has several warnings. You should consult your healthcare provider before using Mucinex if you have a persistent or chronic cough like the type that occurs with smoking, asthma, chronic bronchitis, or emphysema or a cough accompanied by a very large amount of mucus.

    Mucinex extended-release tablets should not be crushed or chewed. The tablet should be taken with a full glass of water. Mucinex may be used in pregnancy, and with caution during breastfeeding, as long as your healthcare provider approves. Children under age four should not take cold medications such as Sudafed or Mucinex. Consult your healthcare provider for advice.

    Read Also: Over The Counter Medication For Sinus Congestion

    When To See A Doctor

    If you have a persistent post nasal drip, a doctor can help you identify the cause of the condition and treat it.

    If you have tried over-the-counter and home remedies for a few days without improvement or you have post nasal drip that lasts longer than a week, you should seek medical attention, Thompson says.

    Likewise, you should see a doctor if you have a fever since that can indicate an infection.

    “If post nasal drip is accompanied by facial pain or pressure and loss of smell then you may have a sinus infection requiring antibiotics. If you have indigestion or heartburn then you may have acid reflux.

    If you have itchy eyes and nose then you may have seasonal allergies,” he says.

    All Medicines Arent The Same

    The role of cough medicine is to ease symptoms while your body heals.

    As a glance at the drugstore shelves will show you, there are many, many brands of OTC cough medicines. But there are only three basic types:

    Expectorants help thin mucus, making it easier to cough up. The ingredient guaifenesin is the only expectorant in the U.S., so look for it on the label if you need an expectorant.

    Suppressants help cut the number of times you cough. The active ingredient listed is usually dextromethorphan . Other cough suppressants include camphor, eucalyptus oil, and menthol.

    Combination cough products have more than one active ingredient. They have both guaifenesin and dextromethorphan. Cough medicines may also contain ingredients to help coat and soothe the throat.

    Combination products may have medicines to ease other symptoms, that may include for stuffy nose, antihistamines for allergies or a runny nose, or painkillers. Choose a medicine that matches your symptoms.

    Cough drops can also help relieve a cough and may ease a sore throat.

    Also Check: Sinus Graft For Dental Implants

    How Should This Medicine Be Used

    Phenylephrine comes as a tablet, a liquid, or a dissolving strip to take by mouth. It is usually taken every 4 hours as needed. Follow the directions on your prescription label or the package label carefully, and ask your doctor or pharmacist to explain any part you do not understand. Take phenylephrine exactly as directed. Do not take more or less of it or take it more often than prescribed by your doctor or directed on the label.

    Phenylephrine comes alone and in combination with other medications. Ask your doctor or pharmacist for advice on which product is best for your symptoms. Check nonprescription cough and cold product labels carefully before using two or more products at the same time. These products may contain the same active ingredient and taking them together could cause you to receive an overdose. This is especially important if you will be giving cough and cold medications to a child.

    Nonprescription cough and cold combination products, including products that contain phenylephrine, can cause serious side effects or death in young children. Do not give these products to children younger than 4 years of age. If you give these products to children 4 to 11 years of age, use caution and follow the package directions carefully.

    If you are taking the liquid, do not use a household spoon to measure your dose. Use the measuring spoon or cup that came with the medication or use a spoon made especially for measuring medication.

    What Is The Best Antibiotic For Sinus Infection

    Mucinex product review

    Millions suffer from sinus infection every year, and no matter how careful you are in order not to get its symptoms, it can also be caused by climate/season change, which makes it all the more inevitable. Sinusitis is a condition where the sinuses tissue linings are inflamed or swollen. If not treated properly and immediately, this could lead to infections and from there, things can really be unpleasant. Sinus infections usually result in chest pains and mucus build-up, and while there are plenty of over-the-counter medicines and supplements to help you ease the discomfort, there were some cases wherein surgery is the only way to relief your system.

    Signs and symptoms may actually vary from one case to another. It depends on an individuals body system, which is why it is important to consult a doctor in order to find out whether your condition is acute or chronic. Here are the common symptoms to watch for.

    For Acute Sinusitis:

    • Nasal congestion accompanied by mucus discharge
    • Dripping nose with sore throat.
    • Pain across certain areas in your face, like the cheekbone, around the eyes, ears and even the upper teeth.
    • The patient may also acquire fever.
    • Swelling of the face and dizziness.

    For Chronic Sinusitis: Though the symptoms can be quite similar, they last longer and are usually more severe when it is chronic.

    We have listed down some most of the most effective and recommend brands to help you ease the discomfort caused by sinus infections.

    Don’t Miss: Does Sinus Infection Cause Ear Ringing

    What Medicines Works Best To Relieve Which Cold Symptoms

    Your bodys natural reaction is to fight off a virus through cold symptoms.

    For example, a fever kills the cold virus, and a runny nose and cough help expel germs from your body.

    So often, using simple home remedies and spending time in bed is the best way to treat a cold.

    That said, if you need extra help to get through the day, there are many options that may relieve your cold symptoms.

    Keep in mind, the common cold is not curable, and these medicines only offer symptomatic relief.

    Puriya Natural Chest And Nasal Congestion Relief

    Despite inhalable remedies being the least effective according to research, the best based on consumer reviews is Puriya Breathe-Ease Balm Natural Congestion Relief. This natural balm is slathered over the chest, around the nostrils, and even on the upper back to resolve congestion.

    The product has a very high eucalyptus content, which leaves a lasting menthol sensation on the skin. The scent penetrates mucus and provides clarity against congestion, as well as relieves heaviness in the chest.

    Combining effectiveness, fast results, and safety, this all natural remedy has become a hit among buyers who want a product that will guarantee relief without risking side effects and adverse reactions.

    Dont Miss: The Best Antibiotic For Sinus Infection

    Also Check: Medicine To Reduce Sinus Pressure

    Why Is This Medication Prescribed

    Phenylephrine is used to relieve nasal discomfort caused by colds, allergies, and hay fever. It is also used to relieve sinus congestion and pressure. Phenylephrine will relieve symptoms but will not treat the cause of the symptoms or speed recovery. Phenylephrine is in a class of medications called nasal decongestants. It works by reducing swelling of the blood vessels in the nasal passages.

    How Can You Tell If You Have An Acute Sinus Infection

    Buy Vicks DayQuil Severe Cold &  Flu, Max Stre... Online

    Its tempting to label every nasal issue as a sinus infection, but thats not always the case. Common symptoms of acute sinusitis include:

    • Headaches and sometimes, toothaches
    • Fever
    • Halitosis

    Many people believe that green snot means you have a bacterial sinus infection, curable only with antibiotics. Not true. Sage-colored mucus is common with viral infections and allergies and can happen when snot sits in your face for a while before being expelled.

    A trip to your doctor may be necessary if you have a bacterial infection, but it can often be difficult to distinguish between that and a viral infection. If your symptoms last longer than 10 days or improve before worsening again, call your HCP.

    If you suddenly experience any of these symptoms, its a sign to seek medical attention immediately, even if theyve been present for fewer than seven days:

    • Abrupt vision changes
    • Continual high fever

    You May Like: How To Kill A Sinus Infection Without Antibiotics

    Ways To Prevent Making Your Sinus Infection Worse

    If youre like most adults, your sinus infection arrived on the heels of a common cold or some other upper respiratory infection. Approximately 90 percent of acute sinus infections are caused by a virus. Although such infections tend to last only about a week, the stuffy nose, sinus pressure, headache, sore throat and general lack of energy can interfere with your life in the meantime. Youll want to manage your symptoms and steer clear of anything that might make them worse as the infection runs its course. Here are five ways you might be making your sinus infection worse, and tips on how you can avoid them to get better faster.

    It turns out your mother was right: Your body needs rest when its fighting off an infection. Taking it easy during the day and getting enough sleep at night are key to giving your immune system the energy it needs to do its job. Going to work, meeting all your deadlines and keeping the same pace you did before you were sick can leave you feeling totally depleted. Worse, the stress of keeping up when you dont feel well may exacerbate your headache or sinus pressure. Allow yourself to slow down, especially in the first few days when symptoms are at their worst.

    Mucinex D Side Effects

    Get emergency medical help if you have any of these signs of an allergic reaction to Mucinex D: hives difficulty breathing swelling of your face, lips, tongue, or throat. Stop taking this medication and call your doctor at once if you have any of these serious side effects:

    • fast, pounding, or uneven heartbeat

    • severe dizziness, anxiety, restless feeling, or nervousness

    • easy bruising or bleeding, unusual weakness, fever, chills, body aches, flu symptoms or

    • increased blood pressure .

    Keep taking Mucinex D and talk to your doctor if you have any of these less serious Mucinex D side effects:

    • dizziness or headache

    • nausea, vomiting, or stomach upset

    • mild loss of appetite

    • warmth, tingling, or redness under your skin or

    • skin rash or itching.

    This is not a complete list of side effects and others may occur. Tell your doctor about any unusual or bothersome side effect. You may report side effects to FDA at 1-800-FDA-1088.

    Don’t Miss: What To Take For Stuffy Nose And Sinus Pressure

    The Best Medicine For Nagging Cough:

    Cough suppressants, known as antitussives, inhibit the cough reflex in the brain. The common cough suppressant dextromethorphan can be found alone in products such as Robitussin Cough Gels and CVS Health Tussin Cough Liquid Gels, or in combination with other active ingredients as in Vicks Dayquil Cough and Delsym Adult DM Cough + Chest Congestion Relief Liquid.

    Expectorants such as guaifenesin work chiefly by thinning mucus so it is easier to cough up and out.

    Antihistamines block histamine, a chemical the body releases that triggers runny nose and watery eyes. Coughs can be caused by postnasal drip a trickle of mucus and other secretions that stimulates nerves in the back of the throat in which case drying up the source with an antihistamine is the best way to treat it, says Dr. Favini. Widely used brands include Benadryl Allergy & Cold and Actifed Cold.

    The Common Cold: A Review Of Otc Options

    How Stuff Works: Decongestants and Sinus Care

    Blesson O. George, PharmD Candidate 2019St. Johns University, College of Pharmacy & Health SciencesQueens, New York

    Associate Dean for Student AffairsAssociate Clinical ProfessorSt. Johns University, College of Pharmacy & Health SciencesQueens, New York

    Emily M. Ambizas, PharmD, MPH, BCGPAssociate Clinical ProfessorSt. Johns University, College of Pharmacy & Health SciencesQueens, New YorkClinical Specialist, Rite Aid PharmacyWhitestone, New York

    The common cold is often mistaken for the flu. The flu is caused by the influenza virus, classified as type A, B, or C. Types A and B affect humans, with type A generating more severe symptoms. The influenza virus can be dangerous in older people and in those patients who are immunocompromised. Nevertheless, people with influenza are sicker than those experiencing common cold symptoms and commonly manifest such signs and symptoms as temperatures greater than 102°F, chills, headaches, myalgia, and malaise .3

    The common cold is the leading cause of missed work and school days during the winter months. There is no known cure. Many patients seek out nonprescription medications for symptom relief, leading to expenditures in excess of $8 billion annually on cough and cold products.4

    You May Like: Can You Get Rid Of A Sinus Infection Without Antibiotics

    When Do We Need Antibiotics For Sinus Infection

    Antibiotics are not needed for many sinus infections, but your doctor can decide if you need an antibiotic. You doctor may recommend antibiotics if:

  • You have symptoms of a bacterial infection and you have not gotten better after 10 days, even with home treatment.
  • You have severe symptoms such as severe headache or facial pain, or you have other problems, such as pus forming in your sinus cavities.
  • You have had sinusitis for 12 weeks or longer .
  • You have a fever longer than 3-4 days.
  • Your symptoms get worse after initially improving.
  • Most sinus infections usually get better on their own without antibiotics. When antibiotics arent needed, they wont help you, and their side effects could still cause harm. Side effects can range from minor issues, like a rash, to very serious health problems, such as antibiotic-resistant infections and C. diff infection, which causes diarrhea that can lead to severe colon damage and death.

    Popular Articles
    Related news